Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX

May 9, 1996Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1996, 7:03 PM CDT for Gaines County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 7:03 PM CDT (00:03 UTC)
Expired
May 9, 1996, 7:50 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:21 PM CDTThunderstorm Wind 52Loop, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2621 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 100006
SVRMAF
TXC165-100050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
703 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...EASTERN GAINES COUNTY
 
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 9 MILES SOUTHEAST OF SEMINOLE OR 6 MILES SOUTH OF
FAIRVIEW MOVING NORTHEAST AT 18 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...FAIRVIEW.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

EARLE/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:18 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 9, 3:18 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
315 PM CDT THU MAY 9 1996

ISOLATED CONVECTION ALREADY FIRED OVER DAVIS MOUNTAINS AND MOVING
INTO REEVES COUNTY. DESPITE HIGHER-THAN-EXPECTED DEWPOINTS HANGING
ON FARTHER E...CONVECTIVE TEMPS STILL SEVERAL DEGREES SHY OF BEING
REACHED...AND 12Z ETA HINTED AT WEAK ISENTROPIC DOWNGLIDE OVER
PERMIAN BASIN...WHICH MAY BE STRENGTHENING CAP THIS AFTERNOON. GIVEN
THESE UNCERTANTIES...AGREE WITH LBB ABOUT LEAVING OUT MENTION OF
RAIN IN AREAS EAST OF THE PECOS RIVER FOR NOW.

GOES-9 W/V IMAGERY SHOWING INTENSIFYING SHORTWAVE MOVING ACROSS
AZ. ETA PROGS LOW-LEVEL JET TO REDEVELOP TONIGHT AHEAD OF THIS
FEATURE...WHICH SHOULD KEEP BOUNDARY LAYER MIXED AND MOIST FOR
ANOTHER BOUT OF MILD OVERNIGHT TEMPS. TRACK OF SHORTWAVE APPEARS
FAIRLY FAR SOUTH...IN AGREEMENT WITH FAVORED ETA.  CONSIDERING THIS
WAVE STAYS UNPHASED WITH NRN STREAM...EXPECT THAT COLD FRONT WILL
STAY N OF FA UNTIL FRI NIGHT WITH STRONG SLY FLOW AHEAD OF WAVE AND
A LACK OF A STRONG COLD SURGE BEHIND FRONT. THIS COULD MAKE FRIDAY
MUCH WARMER THAN GUIDANCE...WITH PREFRONTAL WARMING AND SWLY FLOW
AHEAD OF FRONT...BUT WILL STICK CLOSE TO GUIDANCE FOR NOW. AGREE
WITH KEEPING POPS FOR CONTINUITY. THANKS TO LBB FOR INPUT.

CNM  63/-
MAF  67/-
MRF  54/-
P07  67/-

TURNAGE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:24 PM CDTSevere Thunderstorm WarningMAFDawson51 min
May 10, 5:17 PM CDTSevere Thunderstorm WarningMAFMidland48 min
May 10, 5:47 PM CDTSevere Thunderstorm WarningMAFGlasscock48 min
May 10, 5:56 PM CDTSevere Thunderstorm WarningMAFMidland, Upton49 min
May 10, 6:11 PM CDTSevere Thunderstorm WarningMAFReagan49 min
May 10, 6:14 PM CDTSevere Thunderstorm WarningMAFHoward46 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningMAFHoward47 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland49 min
May 10, 6:58 PM CDTSevere Thunderstorm WarningMAFReagan62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.